North Dakota, 2012

Hail in North Dakota, June 9, 2012

June 9, 2012 · NWS FGF · 4 events in 1 county or zone

A hot and humid day set up across eastern North Dakota and the northwest quarter of Minnesota, with many locations topping out in the middle 80s to lower 90s. Dew point values were not terribly high, but did still manage to climb into the middle 50s to lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A hot and humid day set up across eastern North Dakota and the northwest quarter of Minnesota, with many locations topping out in the middle 80s to lower 90s. Dew point values were not terribly high, but did still manage to climb into the middle 50s to lower 60s. By early in the evening, an area of surface low pressure was located near Rugby, North Dakota, with a cold front trailing down into central South Dakota. A warm front extended out to the east of the low, generally along the international border. The surface low and cold front continued to move east through the night, helping to initiate showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 PM CDT SAT JUN 9 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE THREAT THROUGH
SUNDAY AND TEMPERATURES. MODELS CONTINUE IN GENERAL AGREEMENT IN THE
SHORT.

SURFACE LOW CURRENTLY OVER W CENTRAL/CENTRAL ND WITH E-W ORIENTED
WARM FRONT ALONG HIGHWAY 200 THEN ANGLING NE ACROSS NW MN. WITH MORE
SOLAR THIS AFTERNOON AND MSAS SURFACE PRESSURE FALLS SURFACE LOW AND
ASSOCIATED BOUNDARY STILL EXPECTED TO LIFT N TO NEAR INTERNATIONAL
BORDER AREA THIS EVENING. AIRMASS IN WARM SECTOR UNSTABLE BUT
HEALTHY CAP IN PLACE. CIN DOES ERODE IN DVL BASIN TOWARDS 00Z AND
DEPENDING ON POSITION OF BOUNDARIES/LOW COULD SEE SOME DEVELOPMENT.
IF SURFACE LOW/WARM FRONT PUSHES INTO CANADA PRIOR TO CONVECTIVE
INITIATION BETTER CHANCES WILL BE LATER TONIGHT WITH NEXT LOW
LIFTING NE ALONG BOUNDARY. SHORTWAVE WILL ALSO BE KICKER TO START
PUSHING COLD FRONT EASTWARD. BEST CONVERGENCE WITH LOW LEVEL JET
TONIGHT WILL BE IN CENTRAL SD WITH STORMS LIKELY PROPAGATING NE
ALONG BOUNDARY LATE TONIGHT INTO SUNDAY. WITH EXCEPTION OF FAR NW FA
WILL BE IN THE WARM SECTOR OVERNIGHT LEADING TO WARM TEMPERATURES
AND SOMEWHAT STICKY WITH DEWPOINTS IN THE 60S.

SUNDAY COULD BE ACTIVE DAY AS COLD FRONT PUSHES ACROSS FA. WILL
LIKELY HAVE ONGOING CONVECTION IN THE MORNING CONTINUING WITH MORE
STRENGTHENING IN THE AFTERNOON. BOUNDARY SHOULD BE VCNTY VALLEY
REGION WITH BEST STORM POTENTIAL IN THE AFTERNOON TO EAST OF FRONT.
TEMPERATURES WILL HINGE ON CLOUDS BUT WITH COLUMN COOLING NW-SE WILL
SEE PERHAPS SIGNIFICANT TEMPERATURE SPREAD WITH FAR SE REMAINING
PRETTY WARM PRIOR TO FROPA.

ONGOING CONVECTION SHOULD BE FOCUSED ALONG PREFRONTAL TROUGH WHICH
SHIFTS EAST OF FA DURING THE EVENING. NOT REAL CONFIDENT ON
POTENTIAL OF ANY POST FRONTAL PCPN AT THIS POINT WHICH MODELS TEND
TO OVERDO. WILL SEE MINIMUMS CLOSER TO EARLY SUMMER VALUES.

TRUE COLD FRONT SWINGS THROUGH FA MONDAY. MODELS DIFFER ON STRENGTH
OF COLD ADVECTION BUT COOLING IS SIGNIFICANT AND MANY AREAS WILL SEE
MAX TEMPERATURES WELL BLO AVERAGE. COULD SEE A FEW SHOWERS WITH
MOIST LAYER AND COLD ADVECTION. OF MORE SIGNIFICANCE WILL BE GUSTY
NW WINDS. WILL BE WINDY AND HIGHER TERRAIN COULD APPROACH ADVISORY
CRITERIA DURING THE DAY AND WILL NEED TO BE MONITORED.

HIGH PRESSURE BUILDS IN FOR MONDAY NIGHT-TUESDAY. TEMPERATURES TO
REMAIN WELL BLO AVERAGE THROUGH THE PERIOD BUT NO PCPN EXPECTED.

.LONG TERM... /TUE NIGHT THROUGH SAT/
LONG TERM SHOULD WILL BE MORE ACTIVE WITH A ZONAL PATTERN AND
SEVERAL SHORT WAVES...COUPLED WITH INCREASING MOISTURE THROUGHOUT
THE LATTER HALF OF NEXT WEEK. STRONGEST WAVE COMES IN NEAR THE DAY 7
TIMEFRAME. EXPECT TO SEE SHOWERY/STORMY CONDS BUT HARD TO NAIL DOWN
A SPECIFIC PERIOD THIS FAR OUT...AS MODELS DIVERGE MAINLY ON SFC
FEATURES. IN GENERAL EXPECT A TRANSITION FROM COOL AND DRY TO WARM
AND HUMID BY THE END OF NEXT WEEK.

&&

.AVIATION...
SHOULD SEE VFR CIGS ACROSS THE AREA THIS AFTERNOON WITH POTENTIAL
FOR SOME CB DEVELOPMENT IN THE DVL AREA CLOSER TO MAX HEATING.
SOUTHEAST WINDS WILL BECOME MORE SOUTHERLY AHEAD OF AN APPROACHING
FRONT. BY TOMORROW MORNING...LOOK FOR VFR CIGS TO MOVE IN WITH SOME
RAIN SHOWERS AND POSSIBLY THUNDERSTORMS BY MID MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/PJS
Hazardous weather outlook, Jun 9, 4:53 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 AM CDT SAT JUN 9 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
553 AM CDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE CANDO AND LANGDON
AREA DURING THE MORNING HOURS. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE MAIN THREAT.

MUCH OF SATURDAY WILL BE HOT BUT REMAIN DRY. THUNDERSTORM CHANCES
WILL INCREASE FROM WEST TO EAST THIS EVENING INTO THE OVERNIGHT
HOURS. THE MOST PROBABLE LOCATION FOR ACTIVITY WILL BE ACROSS THE
NORTHERN RED RIVER VALLEY INTO EASTERN NORTH DAKOTA. THERE IS A
SLIGHT RISK FOR SEVERE STORMS ACROSS THIS AREA...WITH LARGE
HAIL...STRONG WINDS...HEAVY RAIN...AND A TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING NEAR
THE RED RIVER VALLEY. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THROUGH THE DAY ON SUNDAY...AHEAD OF A COLD FRONT
ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...STRONG
WINDS...HEAVY RAIN...AND A TORNADO OR TWO WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO SUNDAY
AFTERNOON.

TG

In the hours before

Special weather statement, Jun 9, 6:50 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT SAT JUN 9 2012

NDZ008-100145-
PEMBINA ND-
750 PM CDT SAT JUN 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA COUNTY UNTIL 845
PM CDT...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTHWEST OF CAVALIER...OR 25 MILES EAST OF
LANGDON...MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
HENSEL AROUND 800 PM CDT.
AKRA AROUND 805 PM CDT.
CAVALIER AND BACKOO AROUND 810 PM CDT.
LEROY AROUND 815 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9725 4855 9774 4856 9791 4877 9793
      4901 9785
TIME...MOT...LOC 0050Z 214DEG 33KT 4867 9784

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pembina

When
June 9, 7:03 PM CST
Where
Pembina County, 0.83 mi NNE of Hallson
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
48.780, -97.810

The hail fell near the town of Hallson.

Hail, Pembina

When
June 9, 7:15 PM CST
Where
Pembina County, 2.76 mi N of Cavalier
Measured
0.88 in hail
Reported by
Public
Coordinates
48.840, -97.620

Hail, Pembina

When
June 9, 7:18 PM CST
Where
Pembina County, 0.83 mi NNE of Backoo
Measured
1 in hail
Reported by
Public
Coordinates
48.840, -97.690

Hail, Pembina

When
June 9, 7:40 PM CST
Where
Pembina County, 0.91 mi E of Bathgate
Measured
1 in hail
Reported by
Public
Coordinates
48.880, -97.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379004, 379005, 379006, 379007.